Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 27, 2018, 12:06 AM CDT for McKenzie County, North Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 12:06 AM CDT (05:06 UTC)
- Expired
- May 27, 2018, 1:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McKenzie County, ND
The radar
The Glasgow radar (KGGW), 215 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 12:46 AM CDT | TSTM WND GST 64 | 2 N Alexander, ND | SEVERE T-STORM WIND GUST MEASURE BY DAVIS WEATHER INSTRUMENT. |
| May 27, 1:07 AM CDT | TSTM WND DMG | 7 Sse Arnegard, ND | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 WNW ARNEGARD. A BARN (MOBILE HOME SIZED) WAS HEAVILY DAMAGED. ESTIMATED WINDS WERE 70 MPH. |
| May 27, 1:08 AM CDT | TSTM WND DMG | 1 Wnw Arnegard, ND | A BARN WAS REPORTED DAMAGED. REPORT RELAYED BY STATE RADIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 6:36 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2385 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
129
WUUS53 KBIS 270506
SVRBIS
NDC053-270600-
/O.NEW.KBIS.SV.W.0014.180527T0506Z-180527T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1206 AM CDT SUN MAY 27 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Western McKenzie County in northwestern North Dakota...
* Until 100 AM CDT/midnight MDT/.
* At 1205 AM CDT/1105 PM MDT/, severe thunderstorms were located
along a line extending from Fort Union Trading Post to near Intake,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Fort Union Trading Post around 1110 PM MDT.
Other locations impacted by these severe thunderstorms include Sather
Dam, Cartwright, Charbonneau and Rawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4800 10404 4797 10401 4799 10397 4796 10391
4797 10387 4801 10386 4800 10382 4798 10382
4803 10379 4803 10353 4801 10350 4804 10343
4803 10336 4804 10323 4733 10385 4733 10403
TIME...MOT...LOC 0505Z 254DEG 28KT 4798 10406 4727 10451
HAIL...1.00IN
WIND...60MPH
$$
EDWARDS2 follow-up statements
010
WWUS53 KBIS 270526
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1226 AM CDT SUN MAY 27 2018
NDC053-270600-
/O.CON.KBIS.SV.W.0014.000000T0000Z-180527T0600Z/
McKenzie ND-
1226 AM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM
CDT/MIDNIGHT MDT/ FOR WESTERN MCKENZIE COUNTY...
At 1226 AM CDT/1126 PM MDT/, severe thunderstorms were located along
a line extending from 11 miles east of Fort Union Trading Post to 11
miles southwest of Skaar, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Alexander, Arnegard, Fort Union Trading Post, Sather Dam, Cartwright,
Charbonneau and Rawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4800 10404 4797 10401 4799 10397 4796 10391
4797 10387 4801 10386 4800 10382 4798 10382
4803 10379 4803 10353 4801 10350 4804 10343
4803 10336 4804 10323 4733 10385 4733 10403
TIME...MOT...LOC 0526Z 258DEG 32KT 4801 10380 4730 10425
HAIL...1.00IN
WIND...70MPH
$$
EDWARDS711
WWUS53 KBIS 270542
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1242 AM CDT SUN MAY 27 2018
NDC053-270600-
/O.CON.KBIS.SV.W.0014.000000T0000Z-180527T0600Z/
McKenzie ND-
1242 AM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM
CDT/MIDNIGHT MDT/ FOR WESTERN MCKENZIE COUNTY...
At 1241 AM CDT/1141 PM MDT/, severe thunderstorms were located along
a line extending from 6 miles northwest of Alexander to near Skaar,
moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Alexander, Arnegard, Fort Union Trading Post, Sather Dam, Cartwright,
Charbonneau and Rawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4800 10404 4797 10401 4799 10397 4796 10391
4797 10387 4801 10386 4800 10382 4798 10382
4803 10379 4803 10353 4801 10350 4804 10343
4803 10336 4804 10323 4733 10385 4733 10403
TIME...MOT...LOC 0541Z 286DEG 31KT 4791 10375 4759 10384 4733 10409
HAIL...1.00IN
WIND...70MPH
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:24 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 26, 10:24 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1024 PM CDT Sat May 26 2018 .UPDATE... Issued at 1021 PM CDT Sat May 26 2018 POPs were again scaled back a bit as there has been little development east of the main convection across eastern Montana thus far. High res models though continue to advertise development into western ND 03-05Z. Severe Thunderstorm Watch 122 continues. UPDATE Issued at 836 PM CDT Sat May 26 2018 Thunderstorm activity remains over eastern Montana, and appears to be 1-2 hours yet before far western ND will see any of this activity based on latest high res model output. Thus delayed bringing convection across the MT/ND border until closer to 03-04Z. Latest HRRR and other high res models also continue to develop convection across northern SD and into my south central and perhaps my southeast after 05Z, as the low level jet develops from the central high plains north-northeast across western/central SD into my the southern half of ND. UPDATE Issued at 704 PM CDT Sat May 26 2018 SPC went with a severe t-storm watch for most of western North Dakota now through early Sunday morning. Drier air across northwestern ND kept the watch south of the Missouri River, which high res CAMs support. The question is then what materializes later this evening as the area of storms move into central ND. There is some potential for an MCS/linear line developing and turning southeast, impacting south central ND later this evening and overnight as a strong low level jet develops across the central Dakotas. A possible eastward expansion of the watch is thus possible and will be monitored over the next several hours. && .SHORT TERM...(This evening through Sunday) Issued at 214 PM CDT Sat May 26 2018 Main highlight is the transition from dry conditions this afternoon to an increasing threat for showers/thunderstorms overnight. Severe weather with large hail and damaging winds remains possible favoring western North Dakota tonight. Mid/upper level ridge will shift from western ND this afternoon into eastern ND by 12z Sunday. Per water vapor loop, an upper level low circulating over north central Nevada will slowly translate north and east and into North Dakota Tuesday/Tuesday night. Several shortwaves will eject out from this main low until early next week. A couple shortwaves tonight traversing from south central Montana into western North Dakota will result in the development of showers/thunderstorms. CAM's show discrete cells developing in eastern Montana this evening (00z-03z), from Miles City to Glasgow, gradually morphing into a larger area after 03z. There appears to be a broken line of thunderstorms embedded within the main area that will enter western ND between 03z-06z Sunday. SPC continues with a slight risk for severe thunderstorms with large hail and damaging winds, especially western North Dakota. Further expansion and strength of the convection after midnight will be tied to the low level jet and moisture advection into central ND. For most of tonight, cloud bases will remain high across central ND, closer to the ridge axis; while lowering across the far west closest to the highest instability and approaching shortwaves and associated showers and thunderstorms mentioned above. Thus wind and hail are the primary threats. There will be a window of opportunity between 06z-12z Sunday that with an increasing low level southerly jet, moisture advection and elevated instability will lead to additional development of showers and thunderstorms for central ND late tonight through sunrise Sunday. Lingering convection early morning Sunday should wane in coverage during the day. then ramp back up Sunday evening/Sunday night, with the approach of the next mid level low. .LONG TERM...(Sunday night through Saturday) Issued at 214 PM CDT Sat May 26 2018 Periods of showers and thunderstorms, some severe per SPC remain in the forecast Sunday night through Monday night. A deeper southerly flow/moisture ensues as the main upper low from Nevada approaches. Instability and shear remain in place for severe weather especially central and southern North Dakota. A brief break in the showers/thunderstorms Wednesday as the upper low departs. Then southwesterly flow initiates again for more chances of showers/thunderstorms Friday and Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 704 PM CDT Sat May 26 2018 An area of showers and thunderstorms will shift from eastern Montana this evening and into western North Dakota between 02z-05z this evening. KISN and KDIK have the highest chance and confidence for showers/thunderstorms. KMOT and KBIS will then see chances overnight, after 06Z. Would anticipate some chances for severe weather this evening from 02-05Z for KDIK and KISN. Cloud bases will initially be high as showers/storms develop (9kft to 10kft), then lower with time towards 12z, but still remaining VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...KS LONG TERM...KS AVIATION...NH
Hazardous weather outlook, May 26, 6:53 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 653 PM CDT Sat May 26 2018 NDZ017-018-031>033-040-041-043-044-280000- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- 653 PM CDT Sat May 26 2018 /553 PM MDT Sat May 26 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight A severe thunderstorm watch is in effect until 1 AM MDT. Scattered thunderstorms are expected to develop across eastern Montana, and move into western North Dakota this evening. Large hail to around golf ball size, and damaging wind gusts to 75 mph, are the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorms are expected Sunday through Tuesday, with severe weather possible. Chances for thunderstorms return Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please call in your reports, or share your reports via social media. NDZ001>003-009>011-019>021-034>036-042-045>047-050-280000- Divide-Burke-Renville-Williams-Mountrail-Ward-Mercer-Oliver- McLean-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-Logan-McIntosh- 653 PM CDT Sat May 26 2018 /553 PM MDT Sat May 26 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance for strong to severe thunderstorms tonight, with large hail to quarter size and wind gusts to 65 mph possible. Stay tuned for updated information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorms are expected Sunday through Tuesday, with severe weather possible. Chances for thunderstorms return Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-022-023-025-037-048-051-280000- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Stutsman- La Moure-Dickey- 653 PM CDT Sat May 26 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance for thunderstorms tonight, with some thunderstorms strong to possibly severe. Stay tuned for updated information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorms are expected Sunday through Tuesday, with severe weather possible. Chances for thunderstorms return Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Heinert
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:11 AM CDT | Special Weather Statement | BIS | Williams | 34 min |
| May 27, 12:55 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 65 min |
| May 27, 1:43 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 62 min |
| May 27, 2:02 AM CDT | Special Weather Statement | BIS | Golden Valley | 43 min |
| May 27, 2:11 AM CDT | Special Weather Statement | BIS | Logan | 34 min |
| May 27, 2:44 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 46 min |
| May 27, 2:49 AM CDT | Special Weather Statement | BIS | Mercer | 41 min |
| May 27, 2:58 AM CDT | Special Weather Statement | BIS | Burleigh, Dickey, Kidder, LaMoure, Logan | 47 min |
| May 27, 3:28 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Mercer, Ward | 62 min |
| May 27, 4:03 AM CDT | Special Weather Statement | BIS | Foster, LaMoure, Sheridan, Stutsman, Wells | 42 min |
| May 27, 4:05 AM CDT | Special Weather Statement | BIS | Burleigh, Grant, Morton, Oliver | 25 min |
| May 27, 4:13 AM CDT | Special Weather Statement | BIS | Sheridan | 32 min |
| May 27, 4:45 AM CDT | Special Weather Statement | BIS | Sheridan | 30 min |
| May 27, 5:20 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 55 min |
| May 27, 7:37 AM CDT | Special Weather Statement | BIS | McIntosh | 53 min |
| May 27, 9:11 AM CDT | Special Weather Statement | BIS | LaMoure | 49 min |
| May 27, 10:26 AM CDT | Special Weather Statement | BIS | Stutsman | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.